MAUDE Adverse Event Report: COOK INC ADVANCE 18 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC ADVANCE 18 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Model Number G30848
Medical Device Problem Codes Material Rupture (1546); Material Separation (1562)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 09/27/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Pma/510(k) number: k130293.(b)(4).A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
As reported, during angioplasty of a cephalic dialysis fistula involving a (b)(6) year-old male patient with a history of end stage renal disease, an advance 18 lp low profile pta balloon dilatation catheter ruptured and separated in the patient.The device was inflated one time only to 14 atmospheres with an unknown contrast when the balloon ruptured circumferentially.The distal portion of the balloon and catheter reportedly broke in the cephalic vein and became lodged in the subclavian.Another manufacturer's 6 french short sheath was exchanged for a 7 french sheath in an attempt to retrieve the device endovascularly.The outer portion of the balloon catheter and proximal portion of the balloon were able to be removed endovascularly.The separated portion was pulled back toward the dialysis anastomosis and was removed surgically via an open procedure.There was no reported vessel calcification, angulation, or tortuosity.Blood was noted in the unknown inflation device when the physician "pulled negative".The balloon was not inflated inside of a stent prior to rupture.A section of the device did not remain inside the patient¿s body.
 
Event or Problem Description
Corrected information regarding the device associated with this complaint has been received since the previous medwatch report was sent.This information will be detailed in section d of this report.
 
Additional Manufacturer Narrative
This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Investigation ¿ evaluation.Reviews of the complaint history, device history record, documentation, drawing, instructions for use (ifu), manufacturer¿s instructions, quality control procedures, specifications, and a visual inspection of the returned device were conducted during the investigation.The visual inspection of the returned package confirmed that one used pta4-18-80-7-10 that had ruptured and separated was returned to cook for investigation.The balloon material was found to have been circumferentially torn completely.Biomatter was present on the device.The marker bands were not present.It was also noted that the tubing inside the balloon as elongated.The distal separated section consisted of the catheter distal tip, inner tubing, and part of the balloon material.That distal segment measured 21cm in length.Additionally, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.A review of the device history record showed no nonconforming events which could contribute to this failure mode.It should also be noted there were no other reported complaints for this lot number.Furthermore, reviews of the manufacturer¿s instructions, drawing, specifications, and quality control procedures were conducted, and no gaps were discovered.Moreover, an ifu is provided with the device, which states that ¿the advance 18lp low profile pta balloon dilatation catheter has been designed for percutaneous transluminal angioplasty (pta) of lesions in peripheral arteries, including iliac, renal, popliteal, infrapopliteal, femoral and iliofemoral as well as obstructive lesions of native or synthetic arteriovenous dialysis fistulae.¿ the ifu also goes on to warn against exceeding the rated burst pressure and how to properly remove the device.Based on the information provided and the examination of the returned product, investigation has concluded that a root cause for this event could not be established.We will continue our monitoring of similar complaints and have notified the appropriate personnel of this event.Measure are being taken to address this failure mode.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
ADVANCE 18 LP LOW PROFILE BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9139564
Report Number1820334-2019-02466
Device Sequence Number132846
Product Code DQY
UDI-Device Identifier10827002308487
UDI-Public(01)10827002308487(17)210111(10)8503785
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K073378
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/18/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/24/2022
Device Model NumberG30848
Device Catalogue NumberPTA4-18-80-7-10
Device Lot Number9831127
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/22/2019
Initial Date Received by Manufacturer 09/27/2019
Supplement Date Received by Manufacturer10/08/2019
11/18/2019
Initial Report FDA Received Date10/01/2019
Supplement Report FDA Received Date11/04/2019
11/18/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
TERUMO 6 FRENCH SHORT SHEATH; TERUMO 6 FRENCH SHORT SHEATH
Outcome Attributed to Adverse Event Required Intervention;
Patient Age68 YR